Tornadoes · United States · Kansas · 2026
EF1 tornado, Caldwell to Milan, Kansas, March 5, 2026
From Caldwell to Milan, this EF1 tornado ran 1.8 miles across Sumner County on March 5, 2026, touching down at 11:48 PM CST and reaching 60 yards wide. It killed nobody.
Preliminary. This is NWS ICT's damage survey, filed in the Damage Assessment Toolkit as Sumner 2. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The survey
- Rating, as surveyed
- EF1, preliminary
- Date
- March 5, 2026
- Touchdown
- 11:48 PM CST (05:48 UTC)
- Lifted
- 11:52 PM CST (05:52 UTC)
- On the ground
- 4 minutes
- Path length
- 1.8 miles (2.8 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sumner County
- Touchdown point
- 37.153, -97.743
- Lift-off point
- 37.178, -97.745
- Highest wind the damage implies
- 100 mph
- Surveyed by
- NWS ICT
- The office's name for it
- Sumner 2
- Survey last edited
- March 7, 2026
- Record number
- None yet. SPC numbers 2026 in the spring of 2027.
What the survey found
Occluded tornado with damage to a couple of outbuildings, and it moved several round hay bales. A couple small headstones in the cemetery were knocked over.
Written by NWS ICT in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.
The damage survey
16 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.
- Outbuilding damaged with walls and roof collapsed. Remnants are scattered to north and northwest. Nearby outbuilding had door dented in.
- Barbed wire fence pulled with debris from the shed located nearby.
- One snapped wooden pole. Debris is strewn into nearby fields. There are some wires down but one remained connected to the nearby poles.
- Around 50 or so large round hay bales strewn across Eden Road on either side of it.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County. One tornado damaged a few farm outbuildings, multiple trees and overturned a pumpjack. It was rated an EF-2. The other tornado damaged farm outbuildings and utility poles. Thankfully there were no injuries or fatalities. The storm produced damaging straightline winds as well. ||Additional storms developed across central Kansas with up to nickel to quarter sized hail reported. There were storms with winds around 60 mph as well including one that damaged a cedar tree.
A storm survey found a tornado led to damage occurring to the top of a tank battery, an overturned pumpjack, a few snapped power poles and cedar trees. There were additional to damage to multiple outbuildings.
An occluded tornado produced damage to a couple of outbuildings, and it moved several round hay bales. They were strewn on either side of the road. A couple small headstones in the cemetery were knocked over.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS ICT issued a tornado warning for this county at 05:27 UTC, 21 minutes before the tornado touched down, in force until 06:15 UTC.
The county was under a severe thunderstorm watch, issued at 02:32 UTC and running to 09:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:32 UTC | 04:22 UTC | Dense Fog Advisory | ICT |
| 02:32 UTC | 09:52 UTC | Severe Thunderstorm Watch | ICT |
| 04:17 UTC | 05:15 UTC | Severe Thunderstorm Warning | ICT |
| 04:54 UTC | 05:10 UTC | Tornado Warning | ICT |
| 05:14 UTC | 06:15 UTC | Severe Thunderstorm Warning | ICT |
| 05:27 UTC | 06:15 UTC | Tornado Warning | ICT |
| 06:05 UTC | 06:31 UTC | Tornado Warning | ICT |
| 07:21 UTC | 08:15 UTC | Severe Thunderstorm Warning | ICT |
| 08:06 UTC | 08:37 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Mar 5, 5:49 PM CST, 5 hours 59 minutes earlier. Its key messages:
- Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns.
- Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible.
- A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday.
Area forecast discussion, Mar 5, 5:49 PM CST, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 549 PM CST Thu Mar 5 2026 .KEY MESSAGES... - Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns. - Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible. - A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday. && .DISCUSSION... Issued at 244 PM CST Thu Mar 5 2026 Currently, a short wave mid/upper level ridge is situated over the area with strong low/mid level moisture advection. Low clouds and patchy fog continue to impact much of the forecast area early this afternoon. A trough to the west will continue to deepen and approach our area. As we move into the early evening hours tonight, the LLJ will strengthen after 00Z. This feature, along with broader scale lift, will be more than enough to kick off some storms to our south and west. This activity will progress northeastward through the evening hours, reaching our doorstep between 03-06Z. Favorable instability between 1500-2000 J/kg and shear values around 40 knots will support a few severe storms across south-central and into eastern Kansas. Storm mode will be multi-cell or linear with damaging straight line winds and large hail being the primary threats. This activity looks to weaken beyond 09Z with only a few lingering showers across eastern Kansas by 12Z. Moving into Friday, a thick stratus layer will continue to plague the region through much of the day as southerly flow and low level moisture transport persist. Despite this, strong WAA will aide in temperatures warming into the upper 60s to lower 70s. Additional storm chances will increase across the area for Friday afternoon and Friday evening as the trough begins to pass over the Central Plains. This feature will drive a cold front into the area by the evening hours. Previous concerns about storms firing along the dryline have lessened as it appears the cold frontal boundary will overtake the dryline before it reaches central Kansas. As such, storm mode will likely be linear as the front interacts with the warm moist environment across south-central and southeast Kansas and drives convective initiation. The main hazard concern with this activity will be damaging straight line winds with large hail and a few tornadoes remaining a possibility through initial development of storms. The frontal boundary, and consequently the storm threat, will push off to the east between 06-09Z. For the weekend into early next week, zonal flow will take over and a more stable pattern is expected. Temperatures on Saturday will cool off behind the front to near normal, with temperatures rebounding on Sunday and Monday into the middle to upper 70s. By Tuesday, strong moisture advection will return with continued well above normal temperatures. A couple of frontal boundaries look to dive across the region on Tuesday into Wednesday, leading to a prolonged time frame for possible shower and thunderstorm development. Given the time of year and the state of the environment, another chance for severe weather looks possible with this activity. There's still plenty of time to iron out the details of this next event. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 540 PM CST Thu Mar 5 2026 Multiple aviation hazards over the coming TAF period with low CIGS/VSBY and a TSRA potential. Widespread drizzle and fog are ongoing across portions of central and south-central KS. The reduced VSBY related to the FG will continue through 06Z or so with improving VSBY thereafter. Low CIGS are expected through most of the upcoming period. LLWS concerns increase after 03Z as a 45-55 kt LLJ develops across the area. LLWS will subside by mid-morning Friday. Finally, scattered thunderstorms are expected to move across portions of south-central and southeast KS late this evening and overnight. ICT and CNU stand the greatest potential for TSRA and have opted for TEMPO mentions there. Confidence decreases with northward extent and opted for PROB30 mentions at the remaining sites. A strong cold front will move through the area near the end of the TAF period, shifting winds from the northwest and introducing additional TSRA chances. && .FIRE WEATHER... Issued at 140 PM CST Wed Mar 4 2026 Warm and breezy conditions this afternoon will result in very high grassland fire danger across central KS, then again on Friday afternoon across the forecast area. However, rainfall is expected to largely preclude fire weather concerns. Very high grassland fire danger may return to the area on Monday and Tuesday of next week. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...AMD AVIATION...BRF FIRE WEATHER...JC
Hazardous weather outlook, Mar 5, 4:51 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 451 PM CST Thu Mar 5 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 451 PM CST Thu Mar 5 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Areas of fog, dense at times, will continue through at least midnight across portions of central and south central Kansas. Strong to severe storms are possible late this evening and tonight. The primary threat will be hail up to the size of ping pong balls and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday As we move into Friday afternoon and Friday evening, additional strong to severe storms are forecast to develop. The main concerns will be large hail, damaging winds, localized flooding, and perhaps a couple tornadoes. Additional storm chances are forecast for Tuesday into Wednesday; strong to severe storms may be possible with this activity. Very high grassland fire danger is forecast during the afternoon hours on Friday, as well as for Monday-Wednesday. However, rainfall and more moisture should dampen more widespread fire weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Mar 5, 9:58 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
958 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM Hail 6 NNW Haven 37.98N 97.83W
03/05/2026 M0.88 Inch Reno KS Trained Spotter
&&
BaergLocal storm report, Mar 5, 10:19 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM Hail Spivey 37.45N 98.17W
03/05/2026 E1.00 Inch Kingman KS Public
&&Local storm report, Mar 5, 10:39 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1039 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Hail 7 NNW Brookville 38.87N 97.91W
03/05/2026 E1.00 Inch Saline KS Trained Spotter
Mostly nickel hail with a couple quarter
size.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
5.8 hours before the tornado, 202 km from the path. March 6, 2026.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -409 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.4 K/km
Dodge City, (KDDC), 12:00Z
6.2 hours after it, 202 km from the path. March 6, 2026.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -239 J/kg
- Surface CAPE
- 456 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Anthony (ANY), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:55 UTC | 64.4 | 64.4 | 150° 14 kt | 19 | 1007.1 | VCTS BR |
| 04:15 UTC | 64.4 | 64.4 | 160° 18 kt | 25 | 1007.8 | VCTS |
| 04:35 UTC | 64.4 | 62.6 | 180° 18 kt | 34 | 1007.5 | |
| 04:55 UTC | 66.2 | 64.4 | 160° 19 kt | 32 | 1007.1 | VCTS |
| 05:15 UTC | 66.2 | 62.6 | 150° 15 kt | 25 | 1006.8 | TS |
| 05:35 UTC | 64.4 | 60.8 | 140° 14 kt | 25 | 1007.1 | VCTS |
| 05:55 UTC | 64.4 | 60.8 | 140° 13 kt | 21 | 1006.8 | |
| 06:15 UTC | 66.2 | 64.4 | 140° 14 kt | 20 | 1006.4 | |
| 06:35 UTC | 66.2 | 64.4 | 140° 14 kt | 23 | 1006.4 | VCTS |
| 06:55 UTC | 64.4 | 64.4 | 150° 15 kt | 20 | 1006.1 | |
| 07:15 UTC | 66.2 | 64.4 | 170° 20 kt | 28 | 1005.1 | VCTS |
| 07:35 UTC | 64.4 | 59 | 190° 32 kt | 47 | 1006.1 | VCTS RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 58 km away, was scanning. The volume nearest the touchdown began at 05:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:04 UTC | HAIL 1 | Spivey | Kingman, KS | |
| 05:47 UTC | TORNADO | 8 S Milan | Sumner, KS | |
| 05:50 UTC | TORNADO | 6 S Milan | Sumner, KS | Tornado reported on the ground near 80th and South Bluff road. |
| 05:59 UTC | TORNADO | 5 Sw Mayfield | Sumner, KS | Cone tornado reported. |
| 06:02 UTC | TORNADO | 3 Wsw Mayfield | Sumner, KS | |
| 06:11 UTC | TORNADO | 3 Wnw Mayfield | Sumner, KS | Rope tornado. |
| 06:15 UTC | TORNADO | 2 Nnw Mayfield | Sumner, KS | New developing tornado. |
| 06:37 UTC | TSTM WND GST 58 | 4 Ssw Haysville | Sedgwick, KS | Report from personal weather station. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2026 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of March 5, 2026
6 more have been surveyed in the United States that day, so far.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.
Sources
NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.